Abstract

Introduction
Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug reaction caused by IgG antibodies to complexes of platelet factor 4 (PF4) and heparin which can activate platelets, causing the release of prothrombotic platelet-derived microparticles that promote both arterial and venous thrombosis1. Delayed-onset HIT is characterised by thrombocytopenia that begins or worsens several days after stopping heparin2. These patients can be challenging to manage because of the very high titres of IgG antibodies to PF4/heparin complexes and higher IgG-induced heparin-dependent and heparin-independent platelet activation that causes life-threatening thrombosis and profound thrombocytopenia1. First-line treatment of "classical" HIT includes stopping heparin and "switching" to a non-heparin anticoagulant, such as argatroban or bivalirudin1,2. However, even in the absence of randomised trials, fondaparinux has been used worldwide to treat HIT, as the risk of HIT is thought to be negligible with this medication3. In this paper, we present a case of in vivo and in vitro cross-reactivity to fondaparinux in an ischaemic stroke patient with IgG-PF4/heparin antibody-negative delayed-onset HIT.

Downloads

Authors

Ivan Krečak - Department of Internal Medicine, General Hospital of Šibenik-Knin County, Šibenik

Gordana Tomac - Department of Transfusion Medicine and Transplantation Biology, University Hospital Centre Zagreb, Zagreb

Jakša Škugor - Polyclinic “Affidea“, Šibenik

Velka Gverić-Krečak - Department of Internal Medicine, General Hospital of Šibenik-Knin County, Šibenik

Dražen Pulanić - Division of Haematology, Department of Internal Medicine, University Hospital Center Zagreb, Zagreb; School of Medicine, University of Zagreb, Zagreb, Croatia

  • Abstract viewed - 7 times
  • PDF downloaded - 2 times